Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 44, NWS Missoula, MT

July 18, 2007Lincoln County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jul 18, 2007, 8:29 PM MDT for Lincoln County, Montana. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2007, 8:29 PM MDT (02:29 UTC)
Expired
Jul 18, 2007, 9:15 PM MDT
In force
46 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

County Lincoln County, MT

The radar

The Spokane radar (KOTX), 166 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 8:50 PM MDTTSTM WND DMGLibby, MTDRIVE IN THEATER SCREEN AND BASEBALL BACK STOPS HAVE BLOWN OVER...AS WELL AS A LOT OF FENCE.
Jul 18, 8:50 PM MDTNON-TSTM WND DMGLibby, MTDRIVE IN THEATER SCREEN AND BASEBALL BACK STOPS HAVE BLOWN OVER...AS WELL AS A LOT OF FENCE.
Jul 18, 9:03 PM MDTTSTM WND GST 70Libby, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 7:18 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 2.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2007-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2007-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
1909 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 190230
SVRMSO
MTC053-190315-
/O.NEW.KMSO.SV.W.0044.070719T0229Z-070719T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
829 PM MDT WED JUL 18 2007

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN LINCOLN COUNTY IN NORTHWEST MONTANA...

* UNTIL 915 PM MDT(815 PM PDT).

* AT 825 PM MDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM TROY TO 6 MILES SOUTH OF LIBBY...OR ALONG A LINE
  EXTENDING FROM 19 MILES WEST OF LIBBY TO 6 MILES SOUTH OF LIBBY...
  AND WERE MOVING NORTH AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LIBBY AROUND 835 PM MDT.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.

LAT...LON 4839 11610 4822 11540 4879 11535 4897 11606

$$
1 follow-up statement
000 
WWUS55 KMSO 190251
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
850 PM MDT WED JUL 18 2007

MTC053-190315-
/O.CON.KMSO.SV.W.0044.000000T0000Z-070719T0315Z/
LINCOLN MT-
850 PM MDT WED JUL 18 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM
MDT(815 PM PDT) FOR WESTERN LINCOLN COUNTY...

* AT 842 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM YAKT TO LIBBY...OR ALONG A LINE EXTENDING FROM 21 MILES       
  NORTHWEST OF LIBBY TO LIBBY...AND WERE MOVING NORTH AT 30 MPH.     
  POWERLINES ARE OUT IN LIBBY. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  YAAK AROUND 915 PM MDT.

LAT...LON 4839 11610 4822 11540 4879 11535 4897 11606

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 8:27 PM MDT, 2 minutes earlier.

Area forecast discussion, Jul 18, 8:27 PM MDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
827 PM MDT WED JUL 18 2007

.UPDATE...UPDATED TO INCLUDE THUNDERSTORM COVERAGE IN NORTHWEST
MONTANA THIS EVENING. A SEVERE THUNDERSTORM WATCH HAS BEEN
ISSUED...PLEASE SEE GTFWOU7 FOR DETAILS.

&&

.AVIATION...STRONG THUNDERSTORMS ARE EXPECTED OVER NORTHWEST
MONTANA THIS EVENING. LIGHTNING HAIL AND WIND WILL EFFECT FLIGHT.
PLEASE SEE APPROPRIATE TAFS AND TWEBS.

&&

.PREV DISCUSSION... /ISSUED 243 PM MDT WED JUL 18 2007/

..RECORD SETTING HEAT WAVE TO CONTINUE...

DISCUSSION...THOUGH THE HEAT WAVE IS EXPECTED TO CONTINUE AT
LEAST THROUGH THE WEEKEND THE MAIN STORY THIS AFTERNOON AND
EVENING WILL BE FOR SCATTERED...WET THUNDERSTORMS. THESE ARE EXPECTED
TO DEVELOP DURING THE MID TO LATE AFTERNOON AND MOVE TO THE
NORTHEAST. MODEL WIND PROFILES SUGGEST THAT A COUPLE OF STORMS
COULD PRODUCE STRONG WIND GUSTS AND SMALL HAIL. ISOLATED
THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THE OVERNIGHT AS A
WEAK WAVE MOVES ACROSS NORTH CENTRAL IDAHO AND NW MT INTO THE
EARLY MORNING HOURS. ON THURSDAY...THE INFLUX OF DRIER AIR AND THE
MIXING DOWN OF UPPER LEVEL WINDS (TO CREATE BREEZY CONDITIONS IN
THE AFTERNOON) MAY LEAD TO CRITICAL FIRE WEATHER CONDITIONS.
THEREFORE...A SLIGHT INCREASE IN THE COVERAGE OF SMOKE ACROSS THE
AREA MAY BE OBSERVED AS THE WIND INTERACTS WITH THE WILDFIRES
THAT ARE SCATTERED ACROSS THE AREA.

FRIDAY THROUGH WEDNESDAY...SOUTHWESTERLY UPPER LEVEL FLOW WILL
CONTINUE THROUGH THE MIDDLE OF NEXT WEEK. THIS WILL BRING
UNSTABLE...BUT DRY AND CONTINUED WARM CONDITIONS TO MOST OF THE
AREA. UNSTABLE CONDITIONS ARE EXPECTED TO MIX FAIRLY STRONG MID
LEVEL WINDS TO THE SURFACE DURING THE AFTERNOON HOURS. THERE WILL
BE A MINIMAL THREAT OF THUNDERSTORMS AS WELL INTO NEXT WEEK.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
     EVENING FOR DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-EAST
     LOLO.
 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1AM THURSDAY FOR NORTHWEST
    MONTANA.

ID...NONE.
&&

UPDATE...STEGEMILLER/FOSTER
PREVIOUS...HENRY/STEGEMILLER
AVIATION...STEGEMILLER
Hazardous weather outlook, Jul 18, 9:52 AM MDT, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE MISSOULA MT
952 AM MDT WED JUL 18 2007

IDZ005>010-MTZ001>007-043-191100-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
952 AM MDT WED JUL 18 2007 /852 AM PDT WED JUL 18 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS OF
WESTERN AND NORTHWESTERN MONTANA THIS AFTERNOON...PERSISTING INTO
THE LATE EVENING HOURS. GUSTY WINDS AND SMALL HAIL WILL BE
POSSIBLE WITH ANY STORM THAT DEVELOPS. A COUPLE OF THESE STORMS
COULD BECOME SEVERE. HEAVY RAIN WILL BE POSSIBLE WITH SOME STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

TEMPERATURES WILL REMAIN WELL ABOVE NORMAL. BREEZY WINDS IN THE
AFTERNOON MAY CREATE AREAS OF SMOKE THROUGH THE PERIOD ESPECIALLY
OVER THE CAMAS PRAIRIE AND OTHER VALLEY LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 18, 2:38 PM MDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
238 PM MDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 AM     TSTM WND DMG     DIXON                   47.32N 114.31W
07/17/2007                   SANDERS            MT   PUBLIC

            FENCES...POWER POLES AND LARGE SPRUCE TREES WITH 2.5 FOOT
            DIAMETER TRUNKS BROKEN AND/OR BLOWN OVER.

&&

DICKERSON
Local storm report, Jul 18, 3:21 PM MDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
321 PM MDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     RAVALLI                 47.28N 114.18W
07/17/2007                   LAKE               MT   NWS EMPLOYEE

            REPORT OF ONE LARGE TREE BLOWN DOWN...SEVERAL LARGE
            BRANCHES BROKEN AND IN ROAD.

&&

DICKERSON
Local storm report, Jul 18, 3:23 PM MDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
323 PM MDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     RAVALLI                 47.28N 114.18W
07/17/2007                   LAKE               MT   NWS EMPLOYEE

            REPORT OF ONE LARGE TREE BLOWN DOWN...SEVERAL LARGE
            BRANCHES BROKEN AND IN ROAD.

&&

DICKERSON

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:19 PM MDTSevere Thunderstorm WarningMSOMineral, Sanders56 min
Jul 18, 7:28 PM MDTSevere Thunderstorm WarningMSOSanders9 min
Jul 18, 7:32 PM MDTTornado WarningMSOLake, Sanders28 min
Jul 18, 7:59 PM MDTTornado WarningMSOLake46 min
Jul 18, 8:24 PM MDTSevere Thunderstorm WarningMSOFlathead51 min
Jul 18, 8:38 PM MDTTornado WarningMSOFlathead, Lake52 min
Jul 18, 9:08 PM MDTSevere Thunderstorm WarningMSOFlathead67 min
Jul 18, 9:10 PM MDTSevere Thunderstorm WarningMSOLincoln50 min
Jul 18, 9:23 PM MDTFlash Flood WarningMSOFlathead, Lincoln3 hr
Jul 18, 9:37 PM MDTSevere Thunderstorm WarningMSOSanders38 min
Jul 18, 10:07 PM MDTSevere Thunderstorm WarningMSOFlathead38 min
Jul 18, 11:18 PM MDTSevere Thunderstorm WarningMSOLincoln42 min
Jul 19, 12:16 AM MDTSevere Thunderstorm WarningMSOLincoln29 min
Jul 19, 1:43 AM MDTSevere Thunderstorm WarningMSOLincoln32 min
Jul 19, 4:28 AM MDTRed Flag WarningMSOBeaverhead, Deer Lodge, Granite, Jefferson, Madison, Powell and 1 more16 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.